My 8 year old step daughter was diagnosed with ADHD. She has been prescribed Concerta. The school nurse administers it to her daily Mon thru Fri at school. However, my daughter does not get it during the weekends or breaks even if the break is for an extended period. Ex; During a two week break over winter her mother did not administer the Concerta to her. When school resumed, the medication was administered as if she had never stopped taking it. This caused an adverse reaction and she had to stop taking it for one wek then start taking it again as if she had just started... lower doses... So my question is... Is it okay to miss doses at any time? It doesnt seem that this is heathly. It really worries me.
There are two schools of thought on this. Some feel it should be given daily as they need it for focus for school and also on weekends for interaction with their peers and others. Others feel it is good to give the child "breaks" from the medication. My sons were ADD and ADHD as well. My one who is ADD took meds only while at school since he only needed the drug to help him focus. His behavior was not an issue. My younger son was very hyperactive and needed the medication 24/7 for the first several years. Once he was a little older he matured and developed better coping and I started allowing him to go off over the weekend and on school breaks and over the summer. Once school began again, he started right back on his dose with no problems. I did this because the medication took his appetite away so much and he was already small for his age. This helped him catch up a bit on his growth. I never had trouble starting him right back on it. I think it is really parental preference as to whether or not you want to give it every day or if you want to administer it only during school. I have heard pro's and con's for both ways.
- Concerta Information for Consumers
- Concerta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Concerta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Dec 2009 • 4 answers
Posted 25 Jan 2010 • 1 answer
Posted 13 Mar 2011 • 1 answer
Posted 13 Feb 2012 • 1 answer
Posted 13 Jan 2013 • 6 answers